Signs and symptoms of oral overdosage may include nausea, vomiting, epigastric distress, diarrhea and hematuria.
Treatment: Unless 5-10 times the normal dose of cephalexin has been ingested, gastrointestinal decontamination should not be necessary.
Protect the patient's airway, and support ventilation and perfusion. Meticulously monitor and maintain, with acceptable limits, the patients' vital signs, blood gases, serum electrolytes, etc. Absorption of drugs from the gastrointestinal tract may be decreased by giving activated charcoal, which, in many cases, is more effective than emesis or lavage; consider charcoal instead of or in addition to gastric emptying. Repeated doses of charcoal over time may hasten elimination of some drugs that have been absorbed. Safeguard the patient's airway by employing gastric emptying or charcoal.
Forced diuresis, peritonial dialysis, hemodialysis or charcoal hemoperfusion have not been established as beneficial for overdosage of cephalexin; however, it would be extreme unlikely that one of these procedures would be indicated.